E-cigs may lead to seizures: US FDAAugust 7, 2019
The US Food and Drug Administration has warned that cases of seizures have been reported following the use of e-cigarettes.
Seizures have previously been linked with nicotine poisoning and have been reported in the literature following ingestion of nicotine e-liquids.
An FDA review of voluntary adverse event reports of these products found 35 cases of seizures following the use of e-cigarettes between 2010 to early 2019.
“We want to be clear that we don’t know yet if there’s a direct relationship between the use of e-cigs and risk of seizure,” said the FDA Commissioner in a statement.
The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users.
Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid.
However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue
Most of the reports received do not provide enough information to make clear connections between the products and seizures; there is no mention of specific brands of e-cigarettes, and in some cases, the seizures occurred when other substances were being used.
In some of the reports, users mentioned a prior history of seizure diagnosis.